A 14-year-old girl with a history of suicidal behavior presents to a pediatric emergency department with polysubstance ingestion. Over the last two days she has ingested variable amounts of lorazepam, alcohol, and DayQuil™ (acetaminophen, dextromethorphan, and phenylephrine). She drank an unknown quantity of DayQuil™ the day prior and admits to drinking an entire bottle on the day of presentation. The patient denies any current symptoms.
Vital signs: T 97.9 F, BP 133/83, HR 114, RR 20, SpO2 100%
On examination, she is in no acute distress. Her neurologic examination is non-focal with a Glasgow Coma Scale of 15. Her abdomen is benign. She has linear scars to the left forearm from self-injurious behavior. She is cooperative, nonchalant about her ingestion, describes her mood as “numb”, and has a flat affect.
Her laboratory analyses reveal an acetaminophen level of 65 mcg/mL. Liver function tests are unremarkable, INR is 1.0, and ethanol is zero. All other diagnostics are unremarkable. Treatment is initiated, and she is admitted to Pediatrics for acetaminophen overdose.
Acetaminophen, commonly referred to internationally as paracetamol, is one of the most widely used analgesics and antipyretics. It is a major component of many over-the-counter and prescription medications (Table 1). Each year, approximately 30,000 patients are hospitalized in the United States for acetaminophen toxicity, with half of overdoses thought to be intentional. (1) Intentional pediatric ingestions typically occur in adolescents while unintentional ingestions are more common among younger children. (2) The therapeutic dose in children is 15 mg/kg every four to six hours. The minimum toxic dose for an acute ingestion is 150 mg/kg. (3,4) In chronic overdose, the minimum toxic threshold is 150-175 mg/kg over two to four days. (3,5)
|Alka-Seltzer Plus ®||NORCO®||Sudafed®|
|Excedrin®||Paracetamol||Tylenol® Brand Products|
The clinical manifestations of acute acetaminophen poisoning in children are nonspecific. Initially, patients may be asymptomatic or have mild symptoms such as nausea and vomiting. Liver injury can occur after approximately 24 hours and manifest as right upper quadrant pain or tenderness, vomiting, jaundice, and elevations in transaminases and prothrombin time. At peak liver injury, patients can present with signs of fulminant liver failure such as hepatic encephalopathy, systemic inflammatory response system, hypotension, and death. (6)
All patients in whom acetaminophen toxicity is suspected should have a serum acetaminophen concentration drawn. In patient with a single acute ingestion, the time of ingestion should be established, as a serum acetaminophen concentration at four hours post-ingestion will determine the need for antidotal therapy with N-acetylcysteine (NAC). The four-hour concentration should be plotted against the treatment nomogram, and concentrations in the probable hepatic toxicity range should be treated with NAC. (4,6,7)
In chronic ingestions, the treatment nomogram cannot be used. Laboratory testing for serum acetaminophen concentration and liver function should be obtained for any at-risk patient. Patients with evidence of liver injury (AST greater than two times normal or greater than 120 IUL or those with serum acetaminophen levels greater than 30 mcg/mL should have antidotal therapy initiated. (5,6)
Gastric decontamination with activated charcoal is recommended in all pediatric patients who present within four hours of acetaminophen ingestion. Contraindications include gastrointestinal obstruction or any altered mental status in which airway protection is a concern. Endotracheal intubation should not be performed solely for the purpose of giving activated charcoal. Activated charcoal has not been shown to reduce acetaminophen absorption when given greater than four hours after ingestion and is not recommended in this time frame. Activated charcoal is given as a single dose of 1 g/kg by mouth (maximum 50 g). (8,9)
Once the need for N-acetylcysteine antidotal therapy is determined, it should be given as soon as possible. When given within 8 hours of ingestion, the mortality rate approaches 0; however, NAC may be beneficial up to 24 hours after ingestion. NAC should be given intravenously (IV) if available; however, providers should be aware that IV NAC can cause severe anaphylactoid reactions. Preparations should be made for immediate interventions if anaphylaxis occurs, and patients should be monitored closely during the initial 30 minutes of the infusion. (6,10) Providers should also be aware that prothrombin time and INR can be artificially elevated by NAC, which can obscure signs of worsening liver function. (11)
A well-established protocol for IV NAC dosing involves a 21-hour administration procedure detailed below. Repeat acetaminophen levels, liver function tests, and INR should be repeated 9 hours into the protocol. (12,13)
Loading dose of 150 mg/kg IV (maximum 15,000 mg) in 200 mL dextrose 5% in water (D5W) infused over 60 minutes
First maintenance dose of 50 mg/kg IV (maximum 5,000 mg) in 500 ml D5W infused over 4 hours
Second maintenance dose of 100 mg/kg IV (maximum 10,000 mg) in 1000 mL D5W infused over 16 hours
Poor prognostic indicators for liver function include the King’s College Criteria. Patients with acidosis with pH < 7.3 or patients with the combination of prothrombin time > 100 seconds and creatinine > 3.3 mg/dL and hepatic encephalopathy grade III – IV (marked confusion or coma) are considered high risk for fulminant liver failure and should be transferred to a liver transplant center. (14)
Given that the patient had an elevated acetaminophen level greater than 30 mcg/mL with multiple ingestions over the last 48 hours, she was treated with N-acetylcysteine. Labs were rechecked at 19 hours after initiation of NAC. Liver function tests and INR were stable. Repeat acetaminophen level was < 10 mcg/mL. She was ultimately discharged after Psychiatric evaluation with a home safety plan and outpatient Psychiatry follow up.
Faculty Reviewer: Dr. Jane Preotle
1. Blieden M, Paramore LC, Shah D, Ben-Joseph R. A perspective on the epidemiology of acetaminophen exposure and toxicity in the United States. Expert Rev Clin Pharmacol. 2014;7(3):341-348.
2. Myers WC, Otto TA, Harris E, Diaco D, Moreno A. Acetaminophen overdose as a suicidal gesture: a survey of adolescents' knowledge of its potential for toxicity. J Am Acad Child Adolesc Psychiatry. 1992;31(4):686-690.
3. Kanabar DJ. A clinical and safety review of paracetamol and ibuprofen in children. Inflammopharmacology. 2017;25(1):1-9.
4. Lewis RK, Paloucek FP. Assessment and treatment of acetaminophen overdose. Clin Pharm. 1991;10(10):765-774.
5. Sztajnkrycer MJ, Bond GR. Chronic acetaminophen overdosing in children: risk assessment and management. Curr Opin Pediatr. 2001;13(2):177-182.
6. Walls RM, Hockberger RS, Gausche-Hill M. Rosen's emergency medicine : concepts and clinical practice. In: Ninth edition. ed. Philadelphia, PA: Elsevier,; 2018: https://login.revproxy.brown.edu/login?url=https://www.clinicalkey.com/dura/browse/bookChapter/3-s2.0-C20141019850 Full text available from ClinicalKey Flex.
7. Rumack BH, Matthew H. Acetaminophen poisoning and toxicity. Pediatrics. 1975;55(6):871-876.
8. Chiew AL, Gluud C, Brok J, Buckley NA. Interventions for paracetamol (acetaminophen) overdose. Cochrane Database Syst Rev. 2018;2:CD003328.
9. Spiller HA, Krenzelok EP, Grande GA, Safir EF, Diamond JJ. A prospective evaluation of the effect of activated charcoal before oral N-acetylcysteine in acetaminophen overdose. Ann Emerg Med. 1994;23(3):519-523.
10. Bateman DN, Dear JW, Thanacoody HK, et al. Reduction of adverse effects from intravenous acetylcysteine treatment for paracetamol poisoning: a randomised controlled trial. Lancet. 2014;383(9918):697-704.
11. Pizon AF, Jang DH, Wang HE. The in vitro effect of N-acetylcysteine on prothrombin time in plasma samples from healthy subjects. Acad Emerg Med. 2011;18(4):351-354.
12. Prescott LF, Park J, Ballantyne A, Adriaenssens P, Proudfoot AT. Treatment of paracetamol (acetaminophen) poisoning with N-acetylcysteine. Lancet. 1977;2(8035):432-434.
13. Yarema MC, Johnson DW, Berlin RJ, et al. Comparison of the 20-hour intravenous and 72-hour oral acetylcysteine protocols for the treatment of acute acetaminophen poisoning. Ann Emerg Med. 2009;54(4):606-614.
14. O'Grady JG, Alexander GJ, Hayllar KM, Williams R. Early indicators of prognosis in fulminant hepatic failure. Gastroenterology. 1989;97(2):439-445.